Fu, YB and Cai, ZX (2015) An asymptotic analysis of the period-doubling secondary bifurcation in a film/substrate bilayer. SIAM Journal on Applied Mathematics, 75 (6). pp. 2381-2395. ISSN 0036-1399

[thumbnail of fu-cai-2015.pdf]
fu-cai-2015.pdf - Published Version
Available under License Creative Commons Attribution.

Download (213kB) | Preview


It has previously been observed experimentally and simulated numerically that when a thin film bonded to a much softer substrate is subjected to a uni-axial compression parallel to the interface, the initial buckled pattern will suffer a secondary bifurcation that doubles the period of the original pattern when the compressive strain reaches a critical value. This period-doubling phenomenon is analyzed in this paper using an asymptotically self-consistent approach based on the exact theory of nonlinear elasticity. The predicted critical strain based on a four-term expansion shows good agreement with that obtained using fully numerical simulations, and it is demonstrated that four is the minimum number of terms that should be included in order to give realistic predications. Although our illustrative calculations are conducted for neo-Hookean materials, the proposed approach can deal with any material models and can be extended to higher orders.

Item Type: Article
Additional Information: © 2015, Society for Industrial and Applied Mathematics
Uncontrolled Keywords: bilayer, period-doubling, nonlinear elasticity, tunable patterns
Subjects: Q Science > QA Mathematics
Divisions: Faculty of Natural Sciences > School of Computing and Mathematics
Depositing User: Symplectic
Date Deposited: 03 Dec 2015 15:02
Last Modified: 23 Apr 2019 08:55
URI: https://eprints.keele.ac.uk/id/eprint/1272

Actions (login required)

View Item
View Item